Aug 27, 2001
Thanks for all your help first off. Tested poz 3/2000 neg 12/1999--- Anyway its here- Taking sustiva/combivir- At the first was 900 cd4 & vl 17,000 Here it comes??? I am tired of this. Just came back from the doctor- vl-ut-- CD4 700 -- my question is- can i quit this for a while. I really wish i could. I fly for a living. So far i haven't had any problems. But would like to stop for a bit. Thanks, TEXAS
Response from Dr. Frascino
Now would that be "tired" as in "I'm-so-darned-fatigued-that-I'm-going-to-fly-this-plane-into-that-oncoming-mountain type? Or "tired" as in fed up with having to pop pills every day? I suspect the latter. Well, as you may have read recently, updated guidelines for the treatment of HIV have been modified to delay the start of therapy. You were infected sometime between 12/99 and 3/2000. Your CD4 was 900 and viral load, 17,000 when you began therapy. If you remain symptom-free, the new guidelines would suggest waiting until your CD4 count dropped into the 350 range. Your most recent test showed a nondetectable viral load and CD4 count of 700. So what would happen if you stopped now? Well, none of us has a crystal ball (or I would have sold my Yahoo stock some time ago!), but most likely, you would return to your "viral set point." That's a stage of equilibrium between your immune system and the virus. On average, CD4 cells may drop by 50 to 75 cells per year. So, are you safe to stop for a while? Probably. But stop or not, you'll still need periodic medical monitoring of your CD4 count and viral load.
One other point: If you are going to stop, you should know that Sustiva has a much longer half-life than AZT/3TC (Combivir). You don't want to have just Sustiva alone in your blood stream, as this may lead to resistance (as if you were only taking single-drug monotherapy). I would suggest you stop Sustiva first and continue Combivir only for an additional 3 days, and then stop. But, of course, before doing anything, check with your HIV specialist. Review all your options with him/her and establish a plan for periodic monitoring and a point at which you should once again consider restarting therapy.
Hope that helps. Now, as a pilot, can you do anything about the cramped airline seats, mystery-meat-in-burned-brown-sauce dinners, and the screaming infant who is always seated right behind me on long flights?
Stay well and safer travels.
end of my tether
Fatique and Anemia
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.